SESSION TITLE: Diffuse Lung Disease Case Report Posters
SESSION TYPE: Case Report Poster
PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM
INTRODUCTION: Rituximab is used to treat a multitude of malignant and autoimmune conditions. Non-infectious pulmonary complications of rituximab are rare. We present a case of hypersensitivity pneumonitis in a patient treated with rituximab who responded to prednisone.
CASE PRESENTATION: A 49-year-old-female with a history of refractory acute myeloid leukemia and allogeneic bone marrow transplant developed steroid resistant oral graft versus host disease (GVHD) about six months post-transplant. She was treated with a 4 week course of rituximab which improved her symptoms of oral GVHD. After her fourth cycle of rituximab, she noted fatigue and poor exercise tolerance. She was working full time, and caring for her toddler son and elderly mother, and within two weeks her dyspnea progressed to the point where she couldn’t bathe herself. She had associated dry cough, but no other respiratory or infectious symptoms. She was a never-smoker and had no known environmental or occupational exposures. On presentation she was hypoxic at 79% on room air and corrected to 94% on 5L/min oxygen. On exam; she was breathing comfortably and her lungs were clear to auscultation. Labs were notable for an 11% eosinophilia. Computed tomography (CT) of the chest with contrast was negative for pulmonary embolism, but revealed diffuse bilateral ground glass opacities. Bronchoalveolar lavage (BAL) revealed 74% lymphocytes. Flow cytometry of the BAL showed a mildly increased CD4 to CD8 ratio and gram stain and cultures were negative. Transbronchial biopsies showed noncaseating granulomas. She was started on prednisone 80mg daily and her oxygen requirements decreased from 10L high flow oxygen to room air within 48 hours. At one month follow up, repeat CT showed complete resolution of the diffuse opacities. Prednisone was tapered over several months.
DISCUSSION: In patients receiving rituximab and presenting with dyspnea/hypoxia, hypersensitivity pneumonitis should remain on the broad differential diagnosis.
CONCLUSIONS: Complete resolution of rituximab-induced hypersensitivity pneumonitis is possible with systemic steroids.
Reference #1: Tonelli AR, Lottenberg R, Allan RW, Sriram PS. Rituximab-induced hypersensitivity pneumonitis. Respiration. 2009; 78:225-229.
DISCLOSURE: The following authors have nothing to disclose: Azzat Ali, Kevin Koehler, Konstantin Shilo, Karen Wood
No Product/Research Disclosure Information